Alert archive / California / Flash Flood Watches in 2017

Flash Flood Watch 7, NWS San Francisco Bay Area, CA

November 14, 2017Marin County, Napa County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this flash flood watch at Nov 14, 2017, 10:07 AM PST for Marin County, Napa County, Sonoma County, California. It took effect at Nov 15, 2017, 4:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2017, 10:07 AM PST (18:07 UTC)
In effect from
Nov 15, 2017, 4:00 PM PST
Expired
Nov 16, 2017, 2:57 AM PST
In force
11 hr
Issued by
NWS San Francisco Bay Area, CA
Flood severity
None

Counties Marin County, CA, Napa County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 6.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WGUS66 KMTR 141807
FFAMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
NATIONAL WEATHER SERVICE San Francisco Bay Area
1007 AM PST Tue Nov 14 2017

...INCREASED THREAT OF DEBRIS FLOWS...MUDSLIDES...AND FLASH
FLOODING FOR THE NORTH BAY BURN SCARS AS LOCALLY HEAVY RAIN
IMPACTS THE AREA...

CAZ506-507-150500-
/O.NEW.KMTR.FF.A.0007.171116T0000Z-171116T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
North Bay Interior Valleys-North Bay Mountains-
INCLUDING THE CITIES OF Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, Angwin, 
Lagunitas-Forest Knolls, and Woodacre
1007 AM PST Tue Nov 14 2017

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

The National Weather Service in San Francisco has issued a

* Flash Flood Watch for a portion of northern California, 
  including the North Bay Interior Valleys and North Bay 
  Mountains. Impacted areas include the recent Atlas, Tubbs, Nuns,
  and Pocket burn scars, as well as the Fountaingrove 
  neighborhood in northeast Santa Rosa.

* From 4 pm PST Wednesday through 3 am PST Thursday.

* Heavy rainfall is expected to fall in areas impacted by recent
  wildfires. Forecast rain amounts will range from 1 to 2 inches
  for the North Bay Valleys and 2 to 3 inches for the North Bay
  Mountains with locally higher amounts possible, particularly for
  southwest-facing slopes. Rainfall rates are expected to reach or
  exceed half-inch per hour.

* Impacts include debris flow, mudslides, and flash flooding in
  and around the recent burn scars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Rowe
5 follow-up statements
416 
WGUS66 KMTR 150412
FFAMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
NATIONAL WEATHER SERVICE San Francisco Bay Area
812 PM PST Tue Nov 14 2017

...INCREASED THREAT OF DEBRIS FLOWS...MUDSLIDES...AND FLASH
FLOODING FOR THE NORTH BAY BURN SCARS AS LOCALLY HEAVY RAIN
IMPACTS THE AREA...

CAZ506-507-151600-
/O.EXT.KMTR.FF.A.0007.171116T0000Z-171116T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
North Bay Interior Valleys-North Bay Mountains-
INCLUDING THE CITIES OF Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, Angwin, 
Lagunitas-Forest Knolls, and Woodacre
812 PM PST Tue Nov 14 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON 
THROUGH LATE WEDNESDAY NIGHT...

THE Flash Flood Watch IS IN EFFECT FOR

* Flash Flood Watch for a portion of northern California, 
  including the North Bay Interior Valleys and North Bay 
  Mountains. Impacted areas include the recent Atlas, Tubbs, Nuns,
  and Pocket burn scars, as well as the Fountaingrove 
  neighborhood in northeast Santa Rosa.

* From 4 pm PST Wednesday through 3 am PST Thursday.

* Heavy rainfall is expected to fall in areas impacted by recent
  wildfires. Forecast rain amounts will range from 1 to 2 inches
  for the North Bay Valleys and 2 to 3 inches for the North Bay
  Mountains with locally higher amounts possible, particularly for
  southwest-facing slopes. Rainfall rates are expected to reach or
  exceed half-inch per hour.

* Impacts include debris flow, mudslides, and flash flooding in
  and around the recent burn scars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
390 
WGUS66 KMTR 151747
FFAMTR

Flood Watch
NATIONAL WEATHER SERVICE San Francisco Bay Area
947 AM PST Wed Nov 15 2017

...Flash Flood Watch in effect from late Wednesday afternoon 
through late Wednesday night...

CAZ506-507-160600-
/O.CON.KMTR.FF.A.0007.171116T0000Z-171116T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
North Bay Interior Valleys-North Bay Mountains-
INCLUDING THE CITIES OF Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, Angwin, 
Lagunitas-Forest Knolls, and Woodacre
947 AM PST Wed Nov 15 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 PM PST THIS
AFTERNOON THROUGH LATE TONIGHT...

THE Flash Flood Watch continues for

* Flash Flood Watch for a portion of northern California,
  including the North Bay Interior Valleys and North Bay
  Mountains. Impacted areas include areas within and downstream of
  the recent Atlas, Tubbs, Nuns, and Pocket burn scars, as well 
  as the Fountaingrove neighborhood in northeast Santa Rosa.
 
* From 4 PM PST this afternoon through late tonight

* Heavy rainfall is expected to fall in areas impacted by recent 
  wildfires. Forecast rain amounts will range from 1 to 2 inches 
  for the North Bay Valleys and 2 to 3 inches for the North Bay 
  Mountains with locally higher amounts possible, particularly 
  for southwest-facing slopes. Rainfall rates are expected to 
  reach or exceed half-inch per hour. 

* Impacts include debris flow, mudslides, and flash flooding in,
  around, and downstream of the recent burn scars. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
084 
WGUS66 KMTR 151750 AAA
FFAMTR

Flood Watch...UPDATED
NATIONAL WEATHER SERVICE San Francisco Bay Area
950 AM PST Wed Nov 15 2017

...INCREASED THREAT OF DEBRIS FLOWS...MUDSLIDES...AND FLASH
FLOODING FOR THE NORTH BAY BURN SCARS AS LOCALLY HEAVY RAIN
IMPACTS THE AREA...

CAZ506-507-160600-
/O.CON.KMTR.FF.A.0007.171116T0000Z-171116T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
North Bay Interior Valleys-North Bay Mountains-
INCLUDING THE CITIES OF Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, Angwin, 
Lagunitas-Forest Knolls, and Woodacre
950 AM PST Wed Nov 15 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 PM PST THIS
AFTERNOON THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Flash Flood Watch for a portion of northern California,
  including the North Bay Interior Valleys and North Bay
  Mountains. Impacted areas include areas within and downstream of
  the recent Atlas, Tubbs, Nuns, and Pocket burn scars, as well 
  as the Fountaingrove neighborhood in northeast Santa Rosa.
 
* From 4 PM PST this afternoon through late tonight.

* Heavy rainfall is expected to fall in areas impacted by recent 
  wildfires. Forecast rain amounts will range from 1 to 2 inches 
  for the North Bay Valleys and 2 to 3 inches for the North Bay 
  Mountains with locally higher amounts possible, particularly 
  for southwest-facing slopes. Rainfall rates are expected to 
  reach or exceed half-inch per hour. 

* Impacts include debris flow, mudslides, and flash flooding in,
  around, and downstream of the recent burn scars. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
945 
WGUS66 KMTR 160452
FFAMTR

Flood Watch
National Weather Service San Francisco Bay Area
852 PM PST Wed Nov 15 2017

...THREAT OF DEBRIS FLOWS...MUDSLIDES...AND FLASH FLOODING FOR 
THE NORTH BAY BURN SCARS REMAINS AS LOCALLY HEAVY RAIN IMPACTS 
THE AREA...

CAZ506-507-161100-
/O.CON.KMTR.FF.A.0007.000000T0000Z-171116T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
North Bay Interior Valleys-North Bay Mountains-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, Angwin, 
Lagunitas-Forest Knolls, and Woodacre
852 PM PST Wed Nov 15 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 3 AM PST THURSDAY...

THE Flash Flood Watch CONTINUES FOR

* A PORTION OF western California...INCLUDING THE FOLLOWING 
  North Bay ...Interior Valleys AND North Bay Mountains. 

* Until 3 AM PST Thursday

* Heavy rainfall is expected to fall in areas impacted by recent 
  wildfires. Forecast rain amounts will range from 1 to 2 inches 
  for the North Bay Valleys and 2 to 3 inches for the North Bay 
  Mountains with locally higher amounts possible, particularly 
  for southwest-facing slopes. Rainfall rates are expected to 
  reach or exceed half-inch per hour. 

* Impacts include debris flow, mudslides, and flash flooding in, 
  around, and downstream of the recent burn scars. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
252 
WGUS66 KMTR 161057
FFAMTR

Flood Watch
National Weather Service San Francisco Bay Area
257 AM PST Thu Nov 16 2017


CAZ506-507-161200-
/O.CAN.KMTR.FF.A.0007.000000T0000Z-171116T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
North Bay Interior Valleys-North Bay Mountains-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, Angwin, 
Lagunitas-Forest Knolls, and Woodacre
257 AM PST Thu Nov 16 2017

...FLASH FLOOD WATCH IS CANCELLED...

THE Flash Flood Watch FOR the North Bay Interior Valleys and North
Bay Mountains HAS BEEN CANCELLED. The area of heaviest rainfall 
has moved south of the North Bay. Expect some lingering showers, 
but they will diminish through the day. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood watch went out at Nov 14, 9:07 AM PST, 1 hour earlier.

Area forecast discussion, Nov 14, 9:07 AM PST, 1 hour before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
907 AM PST Tue Nov 14 2017

...Windy and rainy weather returns for Wednesday into Thursday...

.SYNOPSIS...Look for mostly dry conditions today before a storm
system brings widespread rainfall and breezy to locally gusty
winds during the day Wednesday to the North Bay and through the
remainder of the region Wednesday night. After another period of
dry conditions, a third system is possible late in the upcoming
weekend.

&&

.DISCUSSION...as of 9:07 AM PST Tuesday...Areas of fog developed
in the early morning hours across the North Bay, bringing
visibilities down to a quarter-mile in some locations such as
Santa Rosa, Petaluma, and Napa. Visible satellite imagery still
shows this fog lingering in parts of Napa Valley as well as along
parts of the Highway 101 corridor. Motorists are encouraged to
slow down, keep headlights on, and allow for extra time to reach
their destination.

The main concern over the next few days will be the incoming
system that will bring moderate to locally heavy rainfall to parts
of the region. 12Z forecast guidance is trickling in right now,
and a first glance shows similar solutions to the 00Z guidance.
The heaviest rain still appears like it will occur over the Santa
Cruz Mountains where 3 to 4+" inches of rain is forecast to fall.
Additionally, there are concerns for the North Bay Mountains and
Valley zones where the recent burn scars give the area increased
potential for mudslides, debris flows, and flash flooding. We'll
be evaluating the latest forecast guidance as it comes in through
the morning and make any necessary adjustments to bulletins and
products. Aside from a few adjustments with sky cover, no major
changes are planned to the short-term forecast for today. For
additional details with the upcoming system and beyond, please
refer to the previous discussion section.

&&

.PREV DISCUSSION...as of 2:45 AM PST Tuesday...A cold front went
through our region overnight and brought varying amounts of
rainfall to the San Francisco and Monterey Bay Region. Most urban
locations ended up with less than 2/10" while coastal ranges saw
amounts from a few hundredths all of the way to around an inch.
With the front continuing to dissipate and progress to the south,
mostly dry weather is forecast today. Highs will mostly be in the
60s along with clearing from north to south.

Main forecast concern centers around Wednesday into Thursday as a
moderate system will bring widespread rainfall to our area.
Models indicate that a surface and upper level low will move to
the BC coastline while an associated cold front will progress down
the coast of California. The front will have ample moisture to
use (IVT values possibly over 750 kg/m/s) increasing the risk of
higher rain rates and possible flooding. Rainfall will move back
to the Sonoma coast early on Wednesday and slowly progress into
San Francisco Bay then into Monterey Bay. Biggest concern will be
if the front stalls leading to high rain amounts occuring over the
same location for several hours. The front should be to the south
by Thursday morning with post-frontal showers likely into the
afternoon.

Rainfall amounts will range from 3-5" for many coastal ranges to
1-2" for many urban spots. Only the far southeastern part of our
CWA will likely see lesser amounts. One good note, the main band
of rain is forecast to go through after the evening rush on
Wednesday. In fact, the bulk of the rain will likely occur after
sunset.

Wind will be the other concern. As the front approaches southerly
winds will pick up with higher elevation areas likely to see gusts
over 40 mph at time. Favored spots in the North and East Bay hills
will likely see gusts over 50 mph. A wind advisory has been
issued.

Drier weather will return on Friday and hold at least into early
Sunday. After that another system will bring rain back to our
region. Amounts from that should be less than what we will see
Wednesday into Thursday.

&&

.AVIATION...As of 03:35 AM PST Tuesday...For 12z Tafs. A mix of
flight categories this morning as a few lingering showers remain
with ample low level moisture. Best chance for showers will be
KSJC to KMRY. Will forecast gradual clearing through the day. The
next weather system will begin to impact the region tonight and
more so Wednesday.

Vicinity of KSFO...MVFR/VFR cigs possible through early this
morning then clearing. Mid-high clouds return tonight and
tomorrow.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...Fog will cont to dissipate with lifting
cigs in the MVFR range through 16-17Z.

&&

.MARINE...as of 09:06 AM PST Tuesday...Light winds today will
gradually increase and turn southerly tonight and tomorrow ahead
of a frontal boundary arriving later Wednesday. Winds ease and
turn more westerly in the wake of the front. Moderate seas.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...NONE.

&&

PUBLIC FORECAST: Rowe/Bell
AVIATION: MM
MARINE: DRP

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea
Hazardous weather outlook, Nov 13, 11:59 AM PST, 22 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
National Weather Service SAN FRANCISCO CA
1159 AM PST Mon Nov 13 2017

CAZ506-507-141930-
North Bay Interior Valleys-North Bay Mountains-
1159 AM PST Mon Nov 13 2017

This hazardous weather outlook is for the North Bay.

.DAY ONE...This Afternoon and Tonight

Lingering rain showers possible through the afternoon, tapering
off late in the day.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dry weather conditions will return on Tuesday before another storm
system arrives midweek. Light rain is forecast to develop after
sunrise Wednesday across the North Bay before increasing in
coverage and intensity through the late morning and early
afternoon. Moderate to locally heavy rainfall will be possible at
times Wednesday afternoon on top of recent burn scars which may
cause excessive run-off of debris into storm drains and culverts.

In addition, southerly winds will also increase out head of this
storm system Wednesday morning with gusts upwards of 40 to 50 MPH
across exposed coastal areas and ridgetops through Wednesday
afternoon.

Showers will then taper off from north to south late Wednesday
night into early Thursday morning with drying conditions returning
by Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 2:12 AM PSTWind AdvisoryMTRMonterey, San Benito, San Mateo, Santa Clara, Santa Cruz49 hr

Nearby

Flash Flood Watches in California, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.